Quote from agentbad:from what i have read xanax like valium is used to help lessen the effects of alcohol withdrawal which can include delirium tremens. basically the lack of alcohol gives can give you seizures and hallucination's. maybe that is where people are getting confused.
Actually benzodiazepine withdrawal can cause seizures, but honestly stella, with your low dose I think it is a relatively minor risk. How long have you been taking them? Most studies where people had negative withdrawal effects from Xanax are cases in which people are taking very high doses (3+ mgs per day) for very long periods of time. This is where information gets misconstrued... Xanax is not harmful if taken in moderation. Just to be safe though, it is always smart to consult your doctor about a taper schedule.
FYI, I have been taking .5 mgs of Xanax for 3 years now. Some weeks I have to take 2 or 3 a day, and sometimes I can go for 2 or 3 weeks without taking ANY. My useage is very irregular, and I have never had a problem. I've never had to increase my dosage either.